Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Tucson, AZ

August 18, 2004Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 18, 2004, 1:39 PM MST for Graham County, Greenlee County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 1:39 PM MST (20:39 UTC)
Expired
Aug 18, 2004, 2:15 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 177 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 182039
SVRTWC
AZC009-011-182115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL GRAHAM COUNTY IN ARIZONA
  SOUTHERN GREENLEE COUNTY IN ARIZONA

* UNTIL 215 PM MST

* AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER CLIFTON....MOVING SOUTHEAST AT 20 MPH.

GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.

LAT...LON 3310 10920 3301 10938 3278 10931 3281 10909

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:20 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 9:20 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST WED AUG 18 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA FOR TYPICAL AFTERNOON
AND EVENING THUNDERSTORMS THROUGH FRIDAY. OTHERWISE...EXPECT NEAR TO
SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES THIS WEEK. AN INCREASE IN
MOISTURE WILL BEGIN OVER THE WEEKEND FOR A BETTER CHANCE OF
THUNDERSTORMS.
&&

.DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED CLEAR SKIES
ACROSS THE REGION IN WAKE OF DISTURBANCE THAT MOVED THROUGH THE AREA
ON TUESDAY. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL LOW JUST EAST
OF SALT LAKE CITY WITH NORTHWEST FLOW ACROSS ARIZONA. IN THE FLOW
ARE A COUPLE EMBEDDED DISTURBANCES...ONE IN THE WHITES AND THE OTHER
NEAR LAS VEGAS. THE ONE IN THE WHITES WILL CONTINUE TO MOVE EAST
INTO NEW MEXICO TODAY WHILE THE ONE NEAR LAS VEGAS WILL SLOW MOVE
SOUTHEAST INTO ARIZONA. ATMOSPHERE STILL MODERATELY UNSTABLE EVEN
WITH THE DRIER NORTHWEST FLOW LOWERING PRECIPITABLE WATER VALUES
ACROSS THE STATE (WITH SOUTHERN ARIZONA UPPER AIR SITES DOWN A TENTH
TO THREE TENTHS OF AN INCH). SURFACE DEWPOINTS STARTED OFF THIS
SUNNY MORNING IN THE LOWER 60S BUT WITH SOME DRIER AIR IN
PLACE...SHOULD SEE AFTERNOON DEWPOINTS LOWER INTO THE MID TO UPPER
50S. MODIFIED 12Z TUCSON SOUNDING TO AFTERNOON CONDITIONS OF 94/58
BRINGS CAPE OF AROUND 2200 J/KG. SO EXPECT STORMS TO DEVELOP OVER
THE HIGHER TERRAIN THIS AFTERNOON AND EVEN WITH LOWERING VALLEY
DEWPOINTS...MOVE INTO THE LOWER ELEVATIONS UNDER 10-15 MID LAYER
NORTH TO NORTHWEST FLOW. ISOLATED SEVERE AND FLASH FLOOD NOT OUT OF
THE QUESTION THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DIE DOWN
RATHER QUICKLY WITH THE SETTING SUN. TEMPERATURES AS OF 9 AM WERE
RUNNING ABOUT 2 TO 4 DEGREES WARMER THAN 24 HOURS AND ON TRACK FOR
WARMER AFTERNOON HIGHS THIS AFTERNOON VERSUS TUESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JRG
Hazardous weather outlook, Aug 18, 11:45 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST WED AUG 18 2004

AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...ACTIVITY WILL BE SLIGHTLY LESS THAN YESTERDAY...AS DRIER
AIR IS MOVING INTO POSITION OVER SOUTHEAST ARIZONA. THE ATMOSPHERE
REMAINS MODERATELY UNSTABLE...SO A SLIGHT RISK REMAINS FOR SEVERE
THUNDERSTORMS AND FLASH FLOODING.

DISCUSSION...THOUGH DRIER AIR IS ENTERING THE AREA...THE MORNING
SOUNDING CAME IN MORE UNSTABLE THAN IT DID 24 HOURS PREVIOUS.  AND
THOUGH DEWPOITNS ARE EXPECTED TO FALL THROUGHOUT THE DAY...LEVELLING
OUT IN THE MID TO UPPER 50S...THERE WILL STILL BE ENOUGH LINGERING
MOISTURE TO FIRE UP ISOLATED TO SCATTERED THUNDERSTORMS FROM CENTRAL
PIMA COUNTY EASTWARD.  THE CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ISOLATED...AND WHILE MOISTURE IS DECREASED...THE THREAT FOR FLASH
FLOODING STILL EXISTS IN AREAS THAT HAVE ALREADY SEEN SIGNIFICANT
RAINFALL OVER THE PAST WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRIER WESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION INTO THE
FIRST HALF OF THE WEEKEND. STORMS WILL BECOME MORE ISOLATED AND
CONFINED NEAR THE MOUNTAINS BY FRIDAY AS THIS FLOW DRIES OUT THE
AREA. A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP BY LATE IN THE
WEEKEND AS MOISTURE RETURNS TO SOUTHEAST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 18, 8:12 AM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
812 AM MST WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      5 NW PIMA               32.94N 109.89W
08/17/2004                   GRAHAM             AZ   COUNTY OFFICIAL

            HIGHWAY 70 WEST OF PIMA AT MATTHEWS WASH CLOSED DUE TO
            FLOOD WATERS.

&&

MSS
Local storm report, Aug 18, 12:46 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1246 PM MST WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      THATCHER                32.84N 109.76W
08/17/2004                   GRAHAM             AZ   LAW ENFORCEMENT

            TRUCK STUCK IN TALLEY WASH. SWIFT-WATER RESCUE BY GRAHAM
            COUNTY SO.

&&

MSS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:43 PM MSTSevere Thunderstorm WarningTWCGraham57 min
Aug 17, 6:10 PM MSTFlash Flood WarningTWCGraham110 min
Aug 17, 6:43 PM MSTSevere Thunderstorm WarningTWCCochise, Graham62 min
Aug 17, 7:13 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 18, 3:00 PM MSTFlash Flood WarningTWCGraham60 min
Aug 18, 3:39 PM MSTSevere Thunderstorm WarningTWCCochise36 min
Aug 18, 4:35 PM MSTFlash Flood WarningTWCGraham85 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.